Hail, Crook
- When
- June 4, 3:44 PM MST to 3:50 PM MST
- Where
- Crook County, 15.33 mi N of Hulett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -104.560
The ground was covered with hail.
A long-lived supercell thunderstorm moved from southeastern Montana and across Crook County before tracking into South Dakota. The storm produced hail around quarter size across northern and eastern parts of Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm moved from southeastern Montana and across Crook County before tracking into South Dakota. The storm produced hail around quarter size across northern and eastern parts of Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 2:18 PM MST, 1 hour 26 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 318 PM MDT Thu Jun 4 2020 .DISCUSSION...(This Evening Through Thursday) Issued at 318 PM MDT Thu Jun 4 2020 Current surface analysis shows frontal boundary now stretching from central WY to far northern NE. Upper level analysis continues to show zonal flow over the region, with the next disturbance and jet streak noted on water vapor imagery over eastern MT into northern WY. Skies are partly to mostly sunny, with the most sun over southern and eastern areas. Regional radars are showing storms developing across parts of western SD and southwest ND over the last hour or two, with other activity across southeast WY into western NE near the boundary. Temps range from the 70s over northern areas to the mid 80s over far southern SD. Isolated to scattered showers and storms will continue to develop and track east-southeast through the evening hours, with the better chances generally from far northeast WY to northwest and west central SD. Moderate instability is expected to remain in place from far northeast WY and northwest SD to south central SD through early evening, with MLCAPE values of 1000 to 2000 j/kg. Shear is more favorable across the area for sustained and longer lasting supercells than yesterday. A severe thunderstorm watch has been issued for a good portion of the forecast area through early evening. Large hail, possibly very large, looks to be the main threat, but strong wind gusts are also possible. Cannot totally rule out a tornado with sufficient low level helicity noted over parts of western SD. The frontal boundary stays south and west of the area for much of Friday as a shortwave ridge aloft builds over the high plains. Atmosphere looks to be capped through much, if not all day, especially across the plains. However, will keep a slight chance for afternoon showers and storms over the Black Hills as there may be sufficient heating and forcing to break the cap there later in the day. Expecting mostly sunny skies with highs in the mid 70s to mid 80s. Ridge shifts east Friday night as a large trough slides south and east into the western US. Flow will become southwesterly across the region by Saturday. Could see a few showers and storms Friday night into early Saturday as the boundary slides northeast back into the area as a warm front, but the better chances for storms and likely severe storms looks to be Saturday afternoon and evening with a stronger disturbance and jet streak tracking through the region. Warm front will set up on Saturday from southeast MT to the Black Hills area and into western/central NE. Warm and breezy to windy conditions are expected across the area, with highs in the upper 70s and 80s. Moderate to high instability will develop in the vicinity of the front, with MLCAPE values progged in the 1500 to 3000 j/kg range from the Black Hills area eastward during the afternoon and early evening. Forecast shear is favorable for longer lived supercells. Atmosphere will likely be capped until the stronger shortwave moves into the region. Timing and track of this disturbance is somewhat uncertain right now, with the GFS a bit earlier in the afternoon than the NAM and EC right now. Large hail, possibly very large, may be the primary threat early on, with strong wind gusts becoming an increasing risk later on. Isolated tornadoes would also be a possibility near the front. Another concern will be the risk for heavy rainfall and possible flooding. Precipitable water values are progged to be well above average for early June, especially to the east of the Black Hills and toward central SD. Storm movement looks to be relatively quick, so the threat would likely be localized early on. However, as storms increase and potentially merge into a MCS late in the day and early evening, the threat for flooding could increase, especially toward central SD. The area for potential heavy rainfall has shifted some over the last couple of days, so there is some uncertainty on where right now. Warm front shifts northeast of the region Saturday night, with drier sector of the system moving into much of the area for Sunday as upper low shifts from the Northern Rockies to south central Canada. Chances for showers and storms Sunday will likely be limited to mainly northeast WY and far south central SD, where better moisture and/or forcing will be in place. Very warm conditions are expected in many areas ahead of the approaching cold front, with highs in the 80s, some 90s to the south and east of the Black Hills. Cold front pushes slowly east through the area late Sunday through Monday. A few showers and storms are possible with the front, but drier airmass and relative lack of upper forcing will likely limit chances. Relatively quiet and cooler weather looks to develop into midweek as the system moves out of the region and drier northwesterly flow is expected. Temperatures will generally be below seasonal averages Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1110 AM MDT Thu Jun 4 2020 Isolated to scattered TSRA will develop this afternoon and evening. A few severe thunderstorms with large hail and strong gusty winds are possible. Otherwise, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1056 AM MDT Thu Jun 4 2020 SDZ027-041-WYZ055-051300- Southern Foot Hills-Fall River-Southern Campbell- 1056 AM MDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon. Isolated strong to severe storms are possible with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible through early next week. There is a slight risk of severe thunderstorms Saturday afternoon and evening. Very large hail and damaging winds will be the main threat, but isolated tornadoes may occur. Locally heavy rainfall and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-029-030-042-074-WYZ054-056>058-071-051300- Harding-Perkins-Southern Black Hills-Custer Co Plains- Oglala Lakota-Hermosa Foot Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1056 AM MDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon. Scattered strong to severe storms are possible with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible through early next week. There is a slight to enhanced risk of severe thunderstorms Saturday afternoon and evening. Very large hail and damaging winds will be the main threat. Locally heavy rainfall and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-024>026-028-031-032-043-044-046-047-049-072-073-051300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Central Black Hills- Pennington Co Plains-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1056 AM MDT Thu Jun 4 2020 /1156 AM CDT Thu Jun 4 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon. Scattered strong to severe storms are possible with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible through early next week. There is an enhanced risk of severe thunderstorms Saturday afternoon and evening. Very large hail and damaging winds will be the main threat, but isolated tornadoes may occur. Locally heavy rainfall and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 216 PM MDT Thu Jun 4 2020 SDZ001-042045- Harding SD- 216 PM MDT Thu Jun 4 2020 ...STRONG THUNDERSTORM OVER CENTRAL HARDING COUNTY... At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Lake Gardner, or 6 miles north of Buffalo, moving east at 45 mph. Nickel size hail will be possible with this storm. Locations impacted include... Lake Gardner, South Cave Hills and northwestern Slim Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4562 10377 4576 10374 4580 10318 4557 10319 TIME...MOT...LOC 2016Z 269DEG 37KT 4567 10357 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
317 PM MDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 4 SSW REVA 45.49N 103.11W
06/04/2020 E0.88 INCH HARDING SD TRAINED SPOTTER
GROUND COVERED WITH HAIL
&&
EVENT NUMBER UNR2001702
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST 3 SSE SORUM 45.41N 102.92W
06/04/2020 E60 MPH PERKINS SD TRAINED SPOTTER
0324 PM HAIL 3 SSE SORUM 45.41N 102.92W
06/04/2020 M1.50 INCH PERKINS SD TRAINED SPOTTER
GROUND COVERED WITH HAIL.
&&
EVENT NUMBER UNR2001703
EVENT NUMBER UNR2001704
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 8 S USTA 45.10N 102.16W
06/04/2020 E1.25 INCH PERKINS SD PUBLIC
&&
EVENT NUMBER UNR2001705
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU JUN 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 8 W FAITH 45.02N 102.20W
06/04/2020 E2.75 INCH MEADE SD STORM CHASER
&&
EVENT NUMBER UNR2001706
AFOSCATOThe Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
3 hail. Local standard time, as filed.
The ground was covered with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891586, 891590, 891592.